Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 29, 2018, 7:15 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 7:15 PM MDT (01:15 UTC)
- Expired
- Jun 29, 2018, 8:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 151 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:15 PM MDT | HAIL 1.5 | 4 Nne Montrose, NE | HAIL FELL FOR ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 5:19 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4631 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
276
WFUS55 KCYS 300115
TORCYS
NEC045-165-300200-
/O.NEW.KCYS.TO.W.0019.180630T0115Z-180630T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
715 PM MDT FRI JUN 29 2018
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Northwestern Dawes County in the Panhandle of Nebraska...
Northeastern Sioux County in the Panhandle of Nebraska...
* Until 800 PM MDT.
* At 714 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Montrose, or 27 miles south of Edgemont, moving
east at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Whitney Lake around 800 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4273 10330 4286 10386 4300 10383 4300 10326
TIME...MOT...LOC 0114Z 278DEG 19KT 4292 10368
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Hammer2 follow-up statements
287
WWUS55 KCYS 300136
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
736 PM MDT FRI JUN 29 2018
NEC045-165-300200-
/O.CON.KCYS.TO.W.0019.000000T0000Z-180630T0200Z/
Dawes NE-Sioux NE-
736 PM MDT FRI JUN 29 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES...
At 736 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles southeast of Ardmore, or 24 miles west of
Chadron, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Dawes and northeastern Sioux Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4273 10330 4287 10365 4300 10363 4300 10326
TIME...MOT...LOC 0136Z 274DEG 20KT 4293 10347
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Hammer175
WWUS55 KCYS 300152
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
752 PM MDT FRI JUN 29 2018
NEC045-165-300202-
/O.EXP.KCYS.TO.W.0019.000000T0000Z-180630T0200Z/
Dawes NE-Sioux NE-
752 PM MDT FRI JUN 29 2018
...THE TORNADO WARNING FOR NORTHWESTERN DAWES AND NORTHEASTERN SIOUX
COUNTIES WILL EXPIRE AT 800 PM MDT...
The tornado threat has diminished and the Tornado Warning will be
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4273 10330 4287 10365 4300 10363 4300 10326
TIME...MOT...LOC 0152Z 278DEG 19KT 4292 10337
$$
HammerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 29, 5:19 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 29, 5:19 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 519 PM MDT Fri Jun 29 2018 .UPDATE... Issued at 515 PM MDT Fri Jun 29 2018 Please see latest 00z Aviation Discussion && .SHORT TERM...(This evening through Sunday) Issued at 245 PM MDT Fri Jun 29 2018 Main forecast concern for today and tonight will be critical Fire Weather conditions (see Fire Weather discussion below) and potential for severe weather. Thunderstorm activity so far this afternoon has been mainly across northeast Wyoming with some activity trying to develop along the Laramie Range. Strong upper level diffluence, high low to midlevel instability, and ample 0-6km shear will be the primary initiation mechanisms for convection late today and into tonight. A stationary front is currently located near the Colorado border, but little if any convection has been observed near this boundary as some drier air has mixed down to the surface resulting in lower dewpoints. In addition, mid level subsidence has been rather strong with quite a bit of dry air aloft. Expect the environment to become more favorable for convection over the next few hours as the upper level jet pushes a little further south and east, the stationary front begins to lift north tonight, and the dry air aloft erodes through the evening. Expect at least widely scattered strong thunderstorms through late this evening north of I-80 where a Severe Thunderstorm Watch is in effect for Niobrara and Converse county. There is a good chance this watch may be extended south and/or east into this evening with high CAPE values over 4000 j/kg currently observed over portions of western Nebraska. The main question is how far south will these thunderstorms develop. Position of the stationary front has been fluctuating between Whitaker,Kimball,and Cheyenne so expect the best chance of strong to severe thunderstorms to be north and east of these locations, but can not completely rule it out for the I-80 corridor either, especially later on this evening and through tonight as the main cold pool aloft, associated with the upper level trough slides into southeast Wyoming and southern Nebraska. Model soundings show a lot of conditional instability in these locations after midnight, so it may be a late show if the synoptic forcing is large enough further south. For Saturday, cooler temperatures are expected behind the cold front with a good chance at low stratus and some fog. The base of the second upper level shortwave will move across the area in the afternoon which will likely produce numerous rain showers and scattered/numerous thunderstorms. Some enhancement of thunderstorms are possible if partly sunny skies develop along the I-80 corridor. Increased POP between 50 to 70 percent through Saturday evening, which is close to model consensus. Models indicate drier near-zonal flow developing for the remainder of the weekend with generally dry conditions expected on Sunday with increasing temperatures back into the 70s to mid 80s. .LONG TERM...(Sunday night through Thursday) Issued at 330 AM MDT Fri Jun 29 2018 No significant changes to long term forecast from last night /tt Broad zonal flow aloft will prevail early next week with the belt of strong westerlies along the northern tier CONUS. Models/ensembles have been consistent with the development of a upper low/trough over the northwest CONUS by mid-week. This pattern change will back the flow aloft to southwesterly. Surface ridge over the central Great Plains shifts east Monday with southerly winds through Thursday. A weak surface trough will reside over the high plains. With the jet stream displaced well north of the CWA and lack of mid-level moisture and forcing, convective precipitation will be sparse. There is a slim chance of diurnal convection Tuesday over the southeast WY mountains and northeast high plains. Above normal temperatures will prevail through the extended forecast period, with highs in the mid 80s to mid 90s lower elevations. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 515 PM MDT Fri Jun 29 2018 Isolated to scattered thunderstorms are moving across the forecast area. Some of these may become severe and will impact all NE TAF sites and KCYS in WY. Looking at lowering ceilings post thunderstorms during the overnight with MVFR conditions at KCYS and MVFR to IFR for NE sites. Timing based on high-resolution models looks to be generally from 07z to 15z. VFR conditions will remain for KLAR and KRWL. Looking at a chance for showers and thunderstorms again Saturday afternoon. && .FIRE WEATHER... Issued at 145 PM MDT Fri Jun 29 2018 Critical Fire Weather conditions will continue this afternoon and through this evening across the higher terrain as wind gusts over 30 mph are being observed along with relative humidities between 10 to 15 percent. A cold front will gradually move south and east across southern Wyoming this evening and tonight, resulting in cooler weather with higher humidity values through the weekend. Wetting rainfall is also possible along and south of the I-80 corridor tonight and on Saturday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ305-307-309. NE...None. && UPDATE...WM SHORT TERM...TJT LONG TERM...MAJ AVIATION...WM FIRE WEATHER...TJT
Hazardous weather outlook, Jun 29, 1:45 PM MDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 145 PM MDT Fri Jun 29 2018 NEZ019>021-054-055-WYZ106-116>119-301945- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 145 PM MDT Fri Jun 29 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon and through tonight. Although severe thunderstorms appear unlikely at this time, can not rule out a few strong to severe storms late this afternoon through midnight as a frontal boundary pushes through the area. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered to numerous thunderstorms are expected on Saturday, especially along the Interstate 80 corridor. .Spotter information statement... Spotter activation is unlikely at this time. Report any severe weather to the National Weather Service.. NEZ002-003-095-096-WYZ101>103-107-108-301945- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-East Platte County-Goshen County- 145 PM MDT Fri Jun 29 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for Niobrara and Converse counties until 8 pm MDT late this evening. Scattered thunderstorms will develop shortly and move northeast through this evening. Some storms will contain very large hail, strong damaging winds, and frequent lightning. An isolated tornado is possible as well. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms are possible on Saturday. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service This afternoon and this evening. WYZ104-105-109>115-301945- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 145 PM MDT Fri Jun 29 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Red Flag Warnings continue for the higher terrain of southeast Wyoming this afternoon and early evening with gusty west winds up to 35 mph and low humidities. Isolated thunderstorms will develop this afternoon and evening. A few strong thunderstorms with small hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered to numerous thunderstorms are possible on Saturday. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Special weather statement, Jun 29, 6:01 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 601 PM MDT FRI JUN 29 2018 NEZ019-020-WYZ108-119-300045- Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY- 601 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTTS BLUFF...WESTERN BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES UNTIL 645 PM MDT... At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of La Grange, or 27 miles southwest of Scottsbluff, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gering, La Grange, Lyman, Albin, Wildcat Hills State Recreation Area, Hubbard Hill, Stegall, Harrisburg and Wildcat Hills Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 100 AM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4140 10383 4142 10422 4195 10412 4174 10344 TIME...MOT...LOC 0001Z 197DEG 30KT 4156 10398 Hammer
Special weather statement, Jun 29, 6:18 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
618 PM MDT FRI JUN 29 2018
NEZ019-020-300100-
Scotts Bluff NE-Banner NE-
618 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF AND
EASTERN BANNER COUNTIES UNTIL 700 PM MDT...
At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 17 miles north of Kimball, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Harrisburg and McGrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4141 10383 4153 10385 4175 10346 4174 10338
4140 10338
TIME...MOT...LOC 0018Z 245DEG 29KT 4149 10368
HammerSpecial weather statement, Jun 29, 6:26 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
626 PM MDT FRI JUN 29 2018
NEZ003-300115-
Box Butte NE-
626 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
715 PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flahertys Corner, or 27 miles west of Alliance, moving east at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hemingford and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4215 10343 4232 10343 4243 10317 4242 10294
4205 10294
TIME...MOT...LOC 0026Z 260DEG 17KT 4224 10338
HammerSpecial weather statement, Jun 29, 6:43 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT FRI JUN 29 2018
NEZ095-096-300130-
North Sioux NE-South Sioux NE-
643 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX COUNTY UNTIL 730
PM MDT...
At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Morrill, or 16 miles east of Torrington, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Agate Bed National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4201 10399 4222 10400 4258 10380 4248 10349
4201 10344
TIME...MOT...LOC 0042Z 222DEG 29KT 4213 10388
HammerSpecial weather statement, Jun 29, 6:45 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Cheyenne WY 645 PM MDT FRI JUN 29 2018 NEZ095-300130- North Sioux NE- 645 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL 730 PM MDT... At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Montrose, or 25 miles south of Edgemont, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Sioux County. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for the Panhandle of Nebraska. LAT...LON 4285 10399 4288 10405 4300 10405 4300 10361 TIME...MOT...LOC 0045Z 222DEG 29KT 4294 10398 Hammer
Local storm report, Jun 29, 6:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 9 SSW MARSLAND 42.32N 103.36W
06/29/2018 M1.25 INCH BOX BUTTE NE TRAINED SPOTTER
HAIL FELL FOR A DURATION FIVE MINUTES.
&&
WMOKRYThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:01 PM MDT | Special Weather Statement | CYS | Banner | 44 min |
| Jun 29, 6:18 PM MDT | Special Weather Statement | CYS | Banner | 42 min |
| Jun 29, 6:26 PM MDT | Special Weather Statement | CYS | Box Butte | 49 min |
| Jun 29, 6:36 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 54 min |
| Jun 29, 6:43 PM MDT | Special Weather Statement | CYS | Sioux | 47 min |
| Jun 29, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 40 min |
| Jun 29, 7:26 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 49 min |
| Jun 29, 7:32 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 58 min |
| Jun 29, 7:50 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 40 min |
| Jun 29, 8:29 PM MDT | Special Weather Statement | CYS | Morrill | 46 min |
| Jun 29, 11:19 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 41 min |
| Jun 29, 11:30 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 19 min |
| Jun 29, 11:52 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
| Jun 30, 12:32 AM MDT | Special Weather Statement | CYS | Kimball | 28 min |
| Jun 30, 3:17 PM MDT | Special Weather Statement | CYS | Box Butte | 43 min |
| Jun 30, 3:33 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
| Jun 30, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 36 min |
| Jun 30, 4:09 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 52 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.